Thunderstorm Wind, Dauphin
- When
- July 14, 1:45 PM EST
- Where
- Dauphin County, Harrisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.267, -76.867
Thunderstorms knocked down trees in Harrisburg. One half inch hail was also reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorms knocked down trees in Harrisburg. One half inch hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 9:14 AM EST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1014 AM EDT WED JUL 14 2004 .SHORT TERM (REST OF TODAY)... CURRENT FORECAST TRACKING ALONG NICELY WITH SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA. ALL GRIDS ARE IN GOOD SHAPE IN RESPONSE TO CURRENT CONDITIONS AND IT APPEARS THAT FORECAST TEMPS WILL BE IN LINE FOR HIGHS TODAY. WAS CONSIDERING FLOOD WATCH FOR TODAY...BUT HARD TO PIN POINT AREA OF CONCERN. OUR HEAVY RAIN FROM MONDAY WAS QUITE SCATTERED THUS NO BROAD AREA GOT THE EXCESSIVE RAIN. CURRENT THUNDERSTORMS ARE PROGRESSIVE AND EVEN THOUGH THEY ARE DROPPING OVER AN INCH OF RAIN IN SOME AREAS...NO STORMS HAVE STALLED. SO AT THIS POINT...WE WILL RIDE WITHOUT A WATCH BUT ONE IS POSSIBLE LATER. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 AM EDT WED JUL 14 2004 AVIATION... LEADING EDGE OF MCS WILL BEGIN TO AFFECT NORTHWEST MOUNTAINS OF PA AFTER 10Z AND WILL PERSIST IN ANY ONE LOCATION FOR ABOUT 2 HOURS (AFFECTING ONLY KBFD). SYSTEM WILL BE WEAKENING...BUT STILL COULD SEE BREEZY WINDS...LOW CLOUDS AND A DECENT AMOUNT OF LIGHTNING AS STORMS MOVE THROUGH. ISOLATED CONVECTION FOR THE REMAINDER OF CWA THROUGH THE MID MORNING HOURS WITH SCATTERED CLOUDS AND VISIBILITIES REDUCED TO 1-4SM BY FOG. COLD FRONT APPROACHES FOR THE AFTERNOON AS WINDS WILL GO FROM LIGHT SOUTHEAST TO WESTERLY. CONVECTIVE ACTIVITY WILL QUICKLY BE ON THE INCREASE FROM WEST TO EAST BY LATE MORNING/EARLY AFTERNOON. UPPER LOW PUSHING IN BEHIND WILL KEEP ENOUGH INSTABILITY TO MENTION SHOWERS THROUGH THE EVENING AND KEEP CEILINGS IN MVFR RANGE TONIGHT. SHORT TERM (TODAY THROUGH FRIDAY)... AN UNSEASONABLY STRONG AND SLOW MOVING UPPER TROUGH WILL BRING ANOTHER ROUND OF SIGNIFICANTLY RAIN TO MUCH OF CENTRAL PENN TODAY AND EARLY TONIGHT. LEAD UPPER SHORT WAVE MOVING EAST @22 KT ACROSS THE WESTERN WATERS OF LAKE ERIE ATTM WILL MAINTAIN TRAINING HEAVY SHOWERS AND TSRA INTO THE NW MTNS OF PENN DURING THE SECOND HALF OF THIS MORNING. BASIN AVG RAINFALL AMOUNTS NEAR 0.75 ARE LIKELY THERE...WHILE OTHER AREAS ACROSS CENTRAL PENN AND THE SUSQ VALLEY WILL SEE NEGLIGIBLE AMOUNTS THROUGH 15 OR 16Z. AN AREA OF SIGNIFICANT UPPER LEVEL DIVERGENCE ABOVE A SURFACE COLD FRONT WILL MOVE FROM THE WRN PENN MTNS AT 15Z...TO THE SUSQ VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THIS SHOULD QUICKLY FORM A LINE OF THUNDERSTORMS...WHICH MAY BECOME LOCALLY SEVERE AS THEY MOVE ACROSS THE CENTRAL MTNS AND SUSQ VALLEY TOWARD PEAK HEATING. BASIN AVERAGE RAINFALL AMOUNTS 12Z-00Z TODAY SHOULD RANGE FROM BETWEEN ONE HALF TO THREE QUARTERS OF AN INCH ACROSS THE SCENT MTNS...TO NEAR AND INCH ELSEWHERE. STREAMS AND CREEKS WILL EASILY BE ABLE TO HANDLE THIS AMOUNT OF RAIN...BUT LOCAL REPEAT CELL FORMATION COULD DUMP UP TO 2-3 INCHES IN ISOLATED LOCATIONS (BEST CHC FOR EXCESSIVE RAIN LOOKS TO BE ACROSS THE NRN MTNS...THEN THE SUSQ VALLEY THIS AFTERNOON/EVENING. FOR TONIGHT...TSRA WILL DIMINISH TO MAINLY SCTD SHOWERS AFTER DARK...WITH SLIGHTLY HIGHER POPS ACROSS THE NRN MTNS AS ANOTHER SIGNIFICANT SHORT WAVE SLIDES SE TO THE BASE OF THE UPPER LOW LOCATED OVER NEW YORKS WESTERN SOUTHERN TIER. THURSDAY...THE SUB 1000 HPA SFC LOW AND CLOSED UPPER LOW WILL LIFT SLOWLY NE DOWN THE ST. LAWRENCE RIVER VALLEY. THE TIGHTENING LLVL PRESSURE GRADIENT WILL LEAD TO A FAIRLY WINDY AND COOL DAY FOR MID SUMMER. SUSTAINED WINDS WILL AVERAGE 15 TO 20 MPH WITH SOME GUSTS OF 25 TO 30 MPH ACROSS THE HIGHER TERRAIN. MAX TEMPS THURSDAY IN THE LOWER TO MID 60S NORTH...AND 70S IN MOST OTHER AREAS WILL BE 10 TO 15 DEG F BELOW NORMAL...EXCEPT FOR THE LOWER SUSQ VALLEY WHERE MORE IN THE WAY OF SUNSHINE/AND A WARMING DOWNSLOPE FLOW IS EXPECTED. THURSDAY NIGHT AND FRIDAY...BEGINS A SLOW IMPROVING/MODERATING TREND THOUGH ONE LAST SLOW MOVING UPPER VORT MAX WILL LIKELY MAINTAIN CLOUDS AND SCATTERED SHOWERS ACROSS THE NORTHERN MTNS. LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... WEAKENING...POSITIVE-TILT UPPER TROUGH ACROSS THE NE PART OF THE U.S. WILL BRING SOME AFTERNOON CLOUDS AND MAINLY ISOLATED AFTERNOON SHOWERS/TSRA. MUCH OF THE WEEKEND WILL BE PARTLY CLOUDY WITH COMFORTABLE TEMPS AND HUMIDITY UNDER A DEEP...NORTH TO NORTHWEST FLOW. HEIGHT RISES ALOFT MOVING IN FROM THE WEST WILL LEAD TO A DRY BEGIN TO NEXT WEEK WITH ENSEMBLE MOS SUGGESTING NEAR NORMAL TEMPS AND LOW POPS FOR MONDAY AND TUESDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...ONDREJIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 606 AM EDT WED JUL 14 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151005- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 606 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: DEEPENING LOW PRESSURE AT THE SURFACE AND ALOFT OVER LAKE HURON THIS MORNING WILL MOVE SLOWLY SOUTHEAST TODAY. A STRONG COLD FRONT EXTENDING SOUTH FROM THE LOW WILL SWEEP ACROSS CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL BE WIDESPREAD ALONG AND IN ADVANCE OF THIS FRONT. SOME OF THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS AROUND 60 MPH. IN ADDITION...LOCALLY HEAVY RAIN OF OVER AN INCH IN A 30 TO 60 MINUTE PERIOD FROM THE THUNDERSTORMS COULD PRODUCE MINOR FLOODING PROBLEMS ALONG SMALL STREAMS...ON ROADS...AND THROUGHOUT POOR DRAINAGE AREAS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO SEVERE WEATHER IS ANTICIPATED. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1148 AM EDT WED JUL 14 2004 PAZ010-141630- ELK- 1148 AM EDT WED JUL 14 2004 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY... AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR RIDGWAY AROUND 1210 PM...JOHNSONBURG AROUND 1215 PM...WILCOX AROUND 1220 PM...EAST BRANCH DAM AND ST. MARYS AROUND 1225 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ADDITIONALLY...DANGEROUS LIGHTNING WILL BE PRESENT IN THIS THUNDERSTORM. WHEN THE STORM APPROACHES...MOVE INDOORS AND AVOID PLUMING AND ELECTRICAL ITEMS IN YOUR HOME. STAY AWAY FROM WINDOWS. ONDREJIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1242 PM EDT WED JUL 14 2004 PAZ006-011-141730- CAMERON-POTTER- 1242 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL AFFECT CAMERON AND POTTER COUNTIES... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EMPORIUM...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WHARTON AROUND 1250 PM...CHERRY SPRINGS STATE PARK AROUND 110 PM...OLE BULL STATE PARK AROUND 115 PM...LYMAN RUN STATE PARK AND DENTON HILL STATE PARK AROUND 125 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. ONDREJIK/HEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT WED JUL 14 2004 PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059- 063>066-142300- ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA- 121 PM EDT WED JUL 14 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER... LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
The State College radar (KCCX), 121 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413720.